Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2015, XXXIX/232: 223-226 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2015, XXXIX/232: 223-226

Title: Cardiac safety of electroconvulsive therapy in an elderly patient – a case report 

Authors: Karakuła-Juchnowicz HJ, Próchnicki M, Kiciński P, Olajossy M, Pelczarska-Jamroga A, Dzikowski M, Jaroszyński A. 

More details

06/232

40,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN POLISH.

Cardiac safety of electroconvulsive therapy in an elderly patient – a case report


Karakuła-Juchnowicz HJ1,4, Próchnicki M1, Kiciński P2, Olajossy M3, Pelczarska-Jamroga A1, Dzikowski M1, Jaroszyński A2.

Medical University of Lublin, Poland: 1I Department of Psychiatry, Psychotherapy and Early Intervention; 2Departament of Family Medicine; 3II Departament of Psychiatry and Psychiatric Rehabilitation; 4Department of Clinical Neuropsychiatry

Since electroconvulsive therapy (ECT) was introduced as treatment for psychiatric disorders in 1938, it has remained one of the most effective therapeutic methods. ECT is often used as a „treatment of last resort” when other methods fail, and a life-saving procedure in acute clinical states when a rapid therapeutic effect is needed. Mortality associated with ECT is lower, compared to the treatment with tricyclic antidepressants, and comparable to that observed in so-called minor surgery. In the literature, cases of effective and safe electroconvulsive therapy have been described in patients of advanced age, with a burden of many somatic disorders. However, cases of acute cardiac episodes have also been reported during ECT. The qualification of patients for ECT and the selection of a group of patients at the highest risk of cardiovascular complications remains a serious clinical problem. An assessment of the predictive value of parameters of standard electrocardiogram (ECG), which is a simple, cheap and easily available procedure, deserves special attention. This paper reports a case of a 74-year-old male patient treated with ECT for a severe depressive episode, in the context of cardiologic safety. Both every single ECT session and the full course were assessed to examine their impact on levels of troponin T, which is a basic marker of cardiac damage, and selected ECG parameters (QTc, QRS). In the presented case ECT demonstrated its high general and cardiac safety with no negative effect on cardiac troponin (TnT) levels, corrected QT interval (QTc) duration, or other measured ECG parameters despite initially increased troponin levels, the patient’s advanced age, the burden of a severe somatic disease and its treatment (anticancer therapy).

Key words: electroconvulsive therapy, cardiac safety, ECG, elderly

Pol Med J, 2015; XXXIX (232); 223–226